Patients with cancer are often given chemotherapeutic agents concurrently with other medications to treat comorbidity. The practical effects of concomitant medicines, especially polypharmacy, on adverse drug reactions induced by irinotecan-based chemotherapy were not well documented.Methods
Associations of adverse drug reactions related to irinotecan monotherapy or a combination of irinotecan, 5-fluorouracil, and l-leucovorin (FOLFIRI) with concomitant medicines used to treat comorbidity were retrospectively investigated in Japanese patients with cancer. Concomitant medications were defined as therapeutic drugs which were given to manage comorbid conditions besides cancer, and those continuously administered at least from the last visit before the start of irinotecan-based chemotherapy until after day 1 of the chemotherapy.Results
Among the 172 patients, 118 received concomitant medications. Almost all concomitant medications were continuously administered from the last visit before starting irinotecan-containing chemotherapy to until the end of the first cycle. Twenty one patients had grade 4 neutropenia and/or grade 3 or 4 diarrhea. Univariate and multivariate analyses revealed that concomitant medications were significantly associated with irinotecan-related severe neutropenia and/or diarrhea (P = 0.023 and 0.044). Multiple concomitant medications were significantly related to severe irinotecan-related toxicity in patients given monotherapy or FOLFIRI (P = 0.01). The incidence of severe irinotecan-related toxicities increased in parallel to the number of concomitant medications.Conclusion
We thus demonstrated that multiple concomitant medications were significantly associated with irinotecan-related severe toxicity in patients with cancer who received irinotecan-based chemotherapy, indicating that polypharmacy must be effectively managed to decrease the risk of adverse drug reactions.